MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PERI-LOC K-WIRE 2.0MM; PIN, FIXATION, SMOOTH

SMITH & NEPHEW, INC. PERI-LOC K-WIRE 2.0MM; PIN, FIXATION, SMOOTH
Model Number 71161020
Medical Device Problem Code Corroded (1131)
Health Effect - Clinical Codes Pain (1994); Ulcer (2274)
Date of Event 07/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) july 10,2020 a patient was admitted to the hospital for right patella fracture.The issue was treated; metal fracture was used to fix the fracture end of the patella.On (b)(6) 2020, a 1 cm long incision was seen in the front of the right knee, with a small amount of light yellow liquid exudation, and gradually skin ulceration.On (b)(6) 2020, after the operation of right patella fracture under spinal anesthesia, foreign body reaction, internal fixation removal, debridement and vsd drainage were performed.The tissue around the end of peri-loc k-wire 2.0mm and steel was eroded.The postoperative condition is better than before, and it is still in the state of vsd drainage.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a patient was admitted to the hospital for right patella fracture.The issue was treated; metal fracture was used to fix the fracture end of the patella.On (b)(6) 2020, a 1 cm long incision was seen in the front of the right knee, with a small amount of light yellow liquid exudation, and gradually skin ulceration.On (b)(6) 2020, after the operation of right patella fracture under spinal anesthesia, foreign body reaction, internal fixation removal, debridement and vsd drainage were performed.The tissue around the end of peri-loc k-wire 2.0mm and steel was eroded.The postoperative condition is better than before, and it is still in the state of vsd drainage.The associated complaint device, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of manufacturing records did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.The device was sterilized according to sterilization release documentation from quality control.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.A medical analysis noted that the intra-operative findings of necrotic tissue, erosion of the wire and steel, and the reported liquid yellow exudate are consistent with a foreign body reaction or infection; however, without the supporting lab/culture reports, and/or analysis of the explanted component the source cannot be confirmed.It is also unknown if the patient¿s history of type 2 dm and osteoporosis could have contributed to the reported events.It does not appear that the reported event was related to a failure of the periloc wire.The impact to the patient was reported symptoms and the revision.No further clinical/medical assessment is warranted at this time.Some potential causes of the reported event could include but are not limited to patient conditions or material use.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved and no patient medical records available, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
It was reported that a patient was admitted to the hospital for right patella fracture.The issue was treated; metal fracture was used to fix the fracture end of the patella.On (b)(6) 2020, a 1 cm long incision was seen in the front of the right knee, with a small amount of light yellow liquid exudation, and gradually skin ulceration.On (b)(6) 2020, after the operation of right patella fracture under spinal anesthesia, foreign body reaction, internal fixation removal, debridement and vsd drainage were performed.The tissue around the end of peri-loc k-wire 2.0mm and steel was eroded.The postoperative condition is better than before, and it is still in the state of vsd drainage.The associated complaint device, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of manufacturing records did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.The device was sterilized according to sterilization release documentation from quality control.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.A medical analysis noted that the intra-operative findings of necrotic tissue, erosion of the wire and steel, and the reported liquid yellow exudate are consistent with a foreign body reaction or infection; however, without the supporting lab/culture reports, and/or analysis of the explanted component the source cannot be confirmed.It is also unknown if the patient¿s history of type 2 dm and osteoporosis could have contributed to the reported events.It does not appear that the reported event was related to a failure of the periloc wire.The impact to the patient was reported symptoms and the revision.No further clinical/medical assessment is warranted at this time.Some potential causes of the reported event could include but are not limited to patient conditions or material use.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved and no patient medical records available, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
PERI-LOC K-WIRE 2.0MM
Common Device Name
PIN, FIXATION, SMOOTH
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10617288
Report Number1020279-2020-05049
Device Sequence Number1192784
Product Code HTY
UDI-Device Identifier03596010179715
UDI-Public03596010179715
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71161020
Device Catalogue Number71161020
Device Lot Number19DK00039
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/07/2020
Supplement Date Received by Manufacturer12/21/2020
12/21/2020
Initial Report FDA Received Date10/01/2020
Supplement Report FDA Received Date12/22/2020
12/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;